Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Generalized Pustulation as a Manifestation of the Anticonvulsant Hypersensitivity Syndrome

Generalized Pustulation as a Manifestation of the Anticonvulsant Hypersensitivity Syndrome Abstract • Background.— The anticonvulsant hypersensitivity syndrome is characterized by the development of fever, rash, lymphadenopathy, and hepatitis, and is associated with leukocytosis and eosinophilia. This article describes the unusual development of a follicular pustular eruption in two patients as a manifestation of this syndrome. Observations.— This pustular eruption most commonly develops on the face and scalp but may subsequently become generalized. While cultures of the pustules are negative, biopsy specimens reveal a dilated follicular infundibulum filled with neutrophils. Recognition of cutaneous pustulation as a potential manifestation of this syndrome is important, as a generalized pustular eruption developing in a febrile patient can easily be confused with an infectious process. Conclusions.— The anticonvulsant hypersensitivity syndrome may present with a follicular pustular eruption rather than the more commonly associated macular or papular rash or erythroderma. The three most commonly used anticonvulsants, phenytoin, phenobarbital, and carbamazepine, can each produce an identical hypersensitivity reaction. In addition, in vitro testing has demonstrated that approximately 80% of patients tested to all three medications had positive reactions to each. Furthermore, with in vitro testing researchers are able to predict which anticonvulsants are safe to use, thereby allowing for prospective individualization of therapy. However, this technology is not yet available for widespread use.(Arch Dermatol. 1991;127:1361-1364) References 1. Silverman AK, Fairley J, Wong RC. Cutaneous and immunologic reactions to phenytoin . J Am Acad Dermatol. 1988;18:721-741.Crossref 2. Stanley J, Fallon-Pellicci V. Phenytoin hypersensitivity reaction . Arch Dermatol. 1978;114:1350-1353.Crossref 3. Flowers FP, Araujo OE, Hamm KA. Phenytoin hypersensitivity syndrome: clinical communications . Emerg Med. 1987;5:103-108.Crossref 4. Tomsick RS. The phenytoin syndrome . Cutis. 1983;32:535-541. 5. Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome: in vitro assessment of risk . J Clin Invest. 1988;82:1826-1832.Crossref 6. Staughton RC, Harper JI, Rowland-Payne ME, McMichen H. Toxic pustuloderma: a new entity? J R Soc Med. 1984;77( (suppl) ):6-8. 7. Wintroub BU, Stern RS, Arndt KA. Cutaneous reactions to drugs . In: Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg I, Austen KF, eds. Dermatology in General Medicine . New York, NY: McGraw-Hill International Book Co; 1987:1353-1366. 8. Kushimoto H, Aoki T. Toxic erythema with generalized follicular pustules caused by streptomycin . Arch Dermatol. 1981;117:444-445.Crossref 9. Kalb RE, Grossman ME. Pustular eruption following administration of cephradine . Cutis. 1986;38:58-60. 10. Dreifuss FE, Langer DH. Hepatic considerations in the use of antiepileptic drugs . Epilepsia. 1987;28( (suppl 2) ):523-529.Crossref 11. Ting S, Dunsky EH. Diphenylhydantoin-induced hepatitis . Ann Allergy. 1982;48:331-332. 12. Black DM, Fivenson DP. Case report of antiepileptic drug hypersensitivity reaction: pseudolymphoma syndrome . Fam Pract Res J. 1989;8:107-111. 13. Savich RD, Traisman HS. Phenobarbital hypersensitivity reaction . Ill Med J Orig Commun. 1986;169:232-234. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Generalized Pustulation as a Manifestation of the Anticonvulsant Hypersensitivity Syndrome

Loading next page...
 
/lp/american-medical-association/generalized-pustulation-as-a-manifestation-of-the-anticonvulsant-lLmWfPtctQ
Publisher
American Medical Association
Copyright
Copyright © 1991 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archderm.1991.01680080097009
Publisher site
See Article on Publisher Site

Abstract

Abstract • Background.— The anticonvulsant hypersensitivity syndrome is characterized by the development of fever, rash, lymphadenopathy, and hepatitis, and is associated with leukocytosis and eosinophilia. This article describes the unusual development of a follicular pustular eruption in two patients as a manifestation of this syndrome. Observations.— This pustular eruption most commonly develops on the face and scalp but may subsequently become generalized. While cultures of the pustules are negative, biopsy specimens reveal a dilated follicular infundibulum filled with neutrophils. Recognition of cutaneous pustulation as a potential manifestation of this syndrome is important, as a generalized pustular eruption developing in a febrile patient can easily be confused with an infectious process. Conclusions.— The anticonvulsant hypersensitivity syndrome may present with a follicular pustular eruption rather than the more commonly associated macular or papular rash or erythroderma. The three most commonly used anticonvulsants, phenytoin, phenobarbital, and carbamazepine, can each produce an identical hypersensitivity reaction. In addition, in vitro testing has demonstrated that approximately 80% of patients tested to all three medications had positive reactions to each. Furthermore, with in vitro testing researchers are able to predict which anticonvulsants are safe to use, thereby allowing for prospective individualization of therapy. However, this technology is not yet available for widespread use.(Arch Dermatol. 1991;127:1361-1364) References 1. Silverman AK, Fairley J, Wong RC. Cutaneous and immunologic reactions to phenytoin . J Am Acad Dermatol. 1988;18:721-741.Crossref 2. Stanley J, Fallon-Pellicci V. Phenytoin hypersensitivity reaction . Arch Dermatol. 1978;114:1350-1353.Crossref 3. Flowers FP, Araujo OE, Hamm KA. Phenytoin hypersensitivity syndrome: clinical communications . Emerg Med. 1987;5:103-108.Crossref 4. Tomsick RS. The phenytoin syndrome . Cutis. 1983;32:535-541. 5. Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome: in vitro assessment of risk . J Clin Invest. 1988;82:1826-1832.Crossref 6. Staughton RC, Harper JI, Rowland-Payne ME, McMichen H. Toxic pustuloderma: a new entity? J R Soc Med. 1984;77( (suppl) ):6-8. 7. Wintroub BU, Stern RS, Arndt KA. Cutaneous reactions to drugs . In: Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg I, Austen KF, eds. Dermatology in General Medicine . New York, NY: McGraw-Hill International Book Co; 1987:1353-1366. 8. Kushimoto H, Aoki T. Toxic erythema with generalized follicular pustules caused by streptomycin . Arch Dermatol. 1981;117:444-445.Crossref 9. Kalb RE, Grossman ME. Pustular eruption following administration of cephradine . Cutis. 1986;38:58-60. 10. Dreifuss FE, Langer DH. Hepatic considerations in the use of antiepileptic drugs . Epilepsia. 1987;28( (suppl 2) ):523-529.Crossref 11. Ting S, Dunsky EH. Diphenylhydantoin-induced hepatitis . Ann Allergy. 1982;48:331-332. 12. Black DM, Fivenson DP. Case report of antiepileptic drug hypersensitivity reaction: pseudolymphoma syndrome . Fam Pract Res J. 1989;8:107-111. 13. Savich RD, Traisman HS. Phenobarbital hypersensitivity reaction . Ill Med J Orig Commun. 1986;169:232-234.

Journal

Archives of DermatologyAmerican Medical Association

Published: Sep 1, 1991

References